Skip to Main Content

++

INTRODUCTION

++

Over-the-counter vitamin and herbal preparations are widely used and considered innocuous by most of the public. Many of these products, however, can produce significant toxicity, especially if used in excess. In addition, many patients neglect to mention or are reluctant to divulge that they are taking these products.

++

CLINICAL FEATURES

++

Hypervitaminosis most commonly occurs with supratherapeutic dosing, in part due to lack of public awareness of the harms of excessive use. Ingestion of large doses of fat-soluble vitamins A, D, and E can produce subacute or chronic toxicity. Water-soluble vitamins associated with toxicity include niacin, pyridoxine, and vitamin C. Common symptoms of vitamin toxicities are listed in Table 116-1.

++
Table Graphic Jump Location
Table 116-1

Symptoms of Hypervitaminosis

++

Many popular herbal preparations have potential for serious toxicity and medication interactions, despite being considered by many to be natural and safe alternatives to Western pharmaceuticals. Lack of regulation of these products raises the potential for toxic contaminants that may independently cause acute poisoning. While generally safe, chamomile, glucosamine, and Echinacea rarely cause anaphylaxis. Other commonly used agents, their uses, and associated adverse events are listed in Table 116-2.

++
Table Graphic Jump Location
Table 116-2

Commonly Used Herbal Agents ...

Pop-up div Successfully Displayed

This div only appears when the trigger link is hovered over. Otherwise it is hidden from view.